Hail, Sheridan
- When
- April 10, 12:06 PM MST
- Where
- Sheridan County, 8 mi W of Hoxie
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.350, -100.583
5 hail, 2 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 10, 2:12 AM MST, 9 hours 54 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
312 AM MDT SUN APR 10 2005
...CORRECTED WATCHES/WARNINGS/ADVISORIES TIMES...
.DISCUSSION...
BLIZZARD WARNING TODAY AND TONIGHT FOR THE COLORADO COUNTIES. MOST
DANGEROUS WEATHER WILL BE IN THE WESTERN PORTIONS OF COUNTIES FROM
YUMA TO FLAGLER TO WILD HORSE THIS MORNING...THEN SPREADING EAST TO
WRAY...BURLINGTON...AND CHEYENNE WELLS IN THE AFTERNOON. DIFFICULT TO
FORECAST A BLIZZARD WHEN 850 TEMPS ARE SO WARM TONIGHT...BUT EVERY
MODEL AVAILABLE INDICATES WET BULB EFFECT COOLING THE COLUMN ENOUGH
TO CREATE SNOW...ESPECIALLY ON THE HIGHER TERRAIN OF THE PALMER
DIVIDE. EXPECT SNOW TO BEGIN BETWEEN 9AM AND NOON. DENDRITIC LAYER
IS ABOVE 600 MB...BUT DEEP LIFT ASSOCIATED WITH COUPLED JET
CIRCULATION IS FORECAST TO EXTEND THROUGH THE DENDRITIC LAYER FOR
MUCH OF THE DAY AND EARLY EVENING...MAKING FOR POSSIBLE HEAVY
SNOWFALL. RUC FORECASTS WIND GUSTS NEARING 50 KNOTS LATE THIS
MORNING AND THROUGH THE AFTERNOON. DIFFICULT TO GAUGE HOW MUCH
BLOWING SNOW THERE MAY BE. EVEN IF THE SNOW IS WET AND STICKS TO THE
GROUND...A HEAVY SIDEWAYS FALLING SNOW IS EXPECTED TO REDUCE
VISIBILITY ENOUGH TO BE EXTREMELY DANGEROUS TO TRAVELERS. SNOW AND
WIND WILL CONTINUE THROUGH SUNDAY NIGHT...AND ACCUMULATIONS MAY
AVERAGE 6 INCHES WITH LOCALLY HIGHER AMOUNTS THROUGH THE COLORADO
COUNTIES.
FORECAST SOUNDINGS STILL INDICATE A CHANGEOVER TO SNOW FOR ADJACENT
PARTS OF KANSAS AND NEBRASKA AFTER 03Z TONIGHT. GENERALLY AGREE WITH
HPC WWE AMOUNTS OF 2 TO 4 INCHES. EXPECT THE LIFT TO BE WEAKENING
OVERNIGHT...SO SNOW NOT AS HEAVY AS IT WILL BE IN COLORADO. WINDS
LOOK TO STAY IN THE 20 TO 25 KNOT RANGE...SO A WINTER WEATHER
ADVISORY IS THE MOST LIKELY SCENARIO. HOWEVER...THERE IS ENOUGH
UNCERTAINTY THAT WE WILL KEEP THE WINTER STORM WATCH IN PLACE AND
ALLOW THE DAY SHIFT TO EVALUATE THE 12Z DATA...AND GET A FEEL FOR
HOW THINGS ARE EVOLVING IN COLORADO.
SECONDARY CONCERN WILL BE POSSIBLE SEVERE WEATHER TODAY IN THE
KANSAS COUNTIES FROM NORTON DOWN TO RUSSELL SPRINGS AND POSSIBLY
LEOTI. WARM CONVEYER BELT SETS UP TO BRING DEEP MOISTURE AND
INSTABILITY INTO THE AREA WITH POTENTIAL FOR LARGE HAIL AND STRONG
THUNDERSTORM WINDS. SIGNAL IN THE ETA MODEL IS REMARKABLY SIMILAR TO
LAST TUESDAY WHEN 2 TO 4 INCHES OF RAIN FELL IN NEARLY THE SAME
AREA. STORM MOTIONS SHOULD CARRY THE STORMS WESTWARD WITH TIME...BUT
IF TRAINING OCCURS...MORE HEAVY RAIN COULD BE IN STORE.
FINALLY...COULD HAVE CONSIDERED A WIND ADVISORY FOR PARTS OF NW KS
AND SW NE TODAY. FEEL THIS WOULD ONLY COMPLICATE MATTERS WITH
CURRENT WINTER HIGHLIGHTS IN PLACE. WILL MENTION IN THE HAZARDOUS
WEATHER OUTLOOK.
VERY LITTLE CHANGE TO FORECAST BEYOND MONDAY.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
.CO...BLIZZARD WARNING FROM 15Z SUNDAY UNTIL 12Z MONDAY FOR
COZ090...COZ091...COZ092.
.KS...WINTER STORM WATCH FROM 00Z MONDAY UNTIL 18Z MONDAY FOR
KSZ001...KSZ002...KSZ013...KSZ027.
.NE...WINTER STORM WATCH FROM 00Z MONDAY UNTIL 18Z MONDAY FOR
NEZ079...NEZ080.
&&
BURKEHAZARDOUS WEATHER OUTLOOK...UPDATED FOR TORNADO WATCH NUMBER 141 NATIONAL WEATHER SERVICE GOODLAND KS 1215 PM MDT SUN APR 10 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1215 PM MDT SUN APR 10 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT BLIZZARD CONDITIONS WILL GRADUALLY DEVELOP OVER EASTERN COLORADO LATE THIS MORNING AND THIS AFTERNOON...WHERE A BLIZZARD WARNING CONTINUES IN EFFECT. SNOW HAS ALREADY MOVED AS FAR EAST AS YUMA AND FLAGLER AND SHOULD BECOME HEAVY AT TIMES THIS AFTERNOON AND TONIGHT AS IT PROGRESSES FURTHER EAST. SUSTAINED WINDS ABOVE 25 MPH WITH GUSTS ABOVE 35 MPH WILL CAUSE AREAS OF WHITE OUT CONDITIONS DURING HEAVIER SNOWFALL. SNOW WILL CONTINUE THROUGH TONIGHT IN COLORADO ...AND WILL BEGIN TO MOVE INTO ADJACENT COUNTIES OF KANSAS AND NEBRASKA. TOTAL SNOW ACCUMULATIONS MAY AVERAGE AROUND 6 INCHES IN COLORADO...AND 2 TO 4 INCHES ALONG THE KANSAS NEBRASKA BORDER BY MONDAY MORNING. IN ADDITION TO THE WINTER WEATHER...THUNDERSTORMS ARE DEVELOPING ALONG AND SOUTH OF A LINE FROM SHARON SPRINGS TO NORTON...WHERE THERE IS A SLIGHT CHANCE FOR A FEW OF THE STORMS TO PRODUCE LARGE HAIL AND TORNADOES. ALSO PERIODS OF HEAVY RAIN ARE LIKELY EAST OF HIGHWAY 83 TODAY...AND THERE IS SOME POTENTIAL FOR SMALL STREAM FLOODING IF SEVERAL STORMS TRACK ACROSS THE SAME AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WINTER WEATHER MAY PERSIST THROUGH MONDAY MORNING ALONG THE KANSAS NEBRASKA BORDER...BEFORE SNOW COMES TO AN END MONDAY AFTERNOON. WINDS WILL CONTINUE TO GUST NEAR 40 MPH ON MONDAY AND TUESDAY DURING THE DAYLIGHT HOURS WITH IMPROVEMENT TUESDAY NIGHT. LATER NEXT WEEK...THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON STARTING THURSDAY AND CONTINUING THROUGH SATURDAY. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON SOUTH OF A LINE FROM SHARON SPRINGS TO NORTON. FS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1221 PM MDT SUN APR 10 2005 KSZ016-029-042-110100- GOVE-GRAHAM-WICHITA- 121 PM CDT SUN APR 10 2005 ...TORNADO WATCH #141 IN EFFECT UNTIL 8 PM CDT... THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH #141 FOR A PORTION OF THE TRI-STATE AREA. THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH. IN KANSAS: WICHITA...GOVE...AND GRAHAM. TORNADOES...HAIL TO 2.5 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS CLOUD TO GROUND LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE WEATHER AND TORNADOES IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ALERT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. JOHNSON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1237 PM MDT SUN APR 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1236 PM TSTM WND GST 9 NNE KIT CARSON 38.88N 102.73W
04/10/2005 59 MPH CHEYENNE CO CO-OP OBSERVER
&&
PARHAMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1237 PM MDT SUN APR 10 2005 KSZ003-004-015-110100- DECATUR-NORTON-SHERIDAN- 137 PM CDT SUN APR 10 2005 ...SEVERE THUNDERSTORM WATCH #142 IN EFFECT UNTIL 8 PM CDT... THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH #142 FOR A PORTION OF THE TRI-STATE AREA. THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH. IN KANSAS: DECATUR...NORTON...AND SHERIDAN. HAIL TO 2.5 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS CLOUD TO GROUND LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE WEATHER IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ALERT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN OCCASIONALLY PRODUCE TORNADOES. JOHNSON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
106 PM MDT SUN APR 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 PM HAIL 8 W HOXIE 39.36N 100.59W
04/10/2005 0.75 INCH SHERIDAN KS TRAINED SPOTTER
&&
JOHNSONThe Goodland radar (KGLD), 96 km away, was scanning. The volume nearest the first event began at 19:05 UTC.
5 hail, 2 tornado. Local standard time, as filed.
Quarter size hail covered the ground.
Half dollar size hail covered the ground from Grainfield to north of Gove. Hail also accumulated on roadways.
Hail covered the ground.
Tornado went through a farm field, damaging a calving shed and throwing several 1500 pound hay bales. Tornado reported at County Road C and Road 240 in Graham County.
Brief touchdown over open field...no known damage. Tornado reported at County Rd D and Road 130 in Graham County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyThe tornado archive for Kansas, 2005Warnings in Kansas, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444311, 5444415, 5444416, 5444417, 5444420, 5444418, 5444419.